NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Thursday, November 27, 2014
Bilateral lacunar infarcts
I am a 55 year old caucasian female who has been recently diagnosed by the Veterans Administration with bilateral lacunar infarcts seen in a CAT Scan. I have had TIA`s and migraine headaches in the past. In March I had an episode of serious numbness and tingling in my arms and legs, accompanied by a feeling that I was going to pass out. As I was already in the hospital visiting another family member, I was rushed to the ER where they diagnosed me as having low potassium. I often have ringing in my ears, tingling in my face and head, but this does not seem to interrupt my quality of life. Should I be concerned at having a major stroke? I am currently on HCTZ for high blood pressure. Thank you for your information.
Unfortunately, you have not provided enough information for me to be able to provide you with a definitive answer. I can say this much: high blood pressure is the most important risk factor for future stroke, and having had TIA's in the past is also an important risk factor. Studies have shown that having white matter changes (which is what I'll bet they mean by "bilateral lacunar infarcts" on the MRI report) indicates higher risk for stroke as compared to a person without such changes on an MRI. You can refer to previously answered questions about "periventricular white matter disease" for more information about this risk factor.
Thus, you definitely have risk for stroke and should be appropriately concerned. It is best to work closely with your physician to lower your risk for stroke by modifying risk factors. This includes being treated for high blood pressure as you are doing, watching for diabetes and high cholesterol, eating a healthy diet, and exercising.
Brett Kissela, MD
Assistant Professor of Neurology
Director, Neurology Residency Program
College of Medicine
University of Cincinnati